Nebraska, 2003

Hail in Nebraska, April 29 to 30, 2003

April 29 to 30, 2003 · NWS LBF · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 29, 1:35 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Apr 29, 1:35 PM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT TUE APR 29 2003

FCST CHALLENGE TO BE PCPN CHANCES NEXT 24-36 HOURS.

U/A ANALYSIS SHOWING FLOW BECOMING MORE S.WESTERLY ACROSS CWA AT H5
DUE TO WESTERN TROF/LOW BEGINNING TO ONSHORE IN THE WEST. HARD TO
PICK OUT ANY SIG WAVES IN H20 IMAGERY WITH WEAKER WAVE ACROSS
EASTERN COLORADO...AND STRONGEST WAVES BACK IN THE INTERMNT WEST.
HOWEVER UPPER JETS SHOWING UP BETTER WITH SOUTHERN STREAM ACROSS MEX
INTO FAR SOUTHERN TX WITH ANOTHERN BRANCH ROUNDING LOW INTO NW
COLORADO AND INTO DAKOTS. SFC LOW CENTERED AROUND SE COLORADO AT 18Z
WITH WARM FRONT EXTENDING NE TO JUST NORTH OF DDC TO EMP...DRYLINE
ACROSS WESTERN TX PANHANDLE. OUTFLOW FROM MCS OVERNIGHT NOW MOVING
SW ACROSS NE CO/W KS NEAR AN AKO TO GLD LINE ATTM. CLOUDINESS ACRSS
THE REGION LIMITING SFC BASED INSTABILITY WITH STRATUS OVER FAR SW
NE.

EXPECT STORMS TO FIRE IN VCNY OF OUTFLOW BOUNDARY AND UPSLOPE REGION
OF SE WY/E COLORADO LATE THIS AFTERNOON. ELEVATED CONVECTION SHOULD
BECOME MORE WIDESPREAD ESPECIALLY ACROSS SW/WC CWA THIS EVENING AS
LOW LEVEL JET KICKS IN ACROSS FRONT IN VCNTY OF NORTHERN KS.
ADDITIONAL LIFT COMING FROM APPROACHING H7 WAVE AND RR OF UPPER JET.
SVR POTENTIAL STILL FOCUSED ACROSS FAR SOUTHERN PORTIONS OF CWA WITH
GOOD SHEAR AND ELEVATED INSTABLILTY...BUT BEST POTENTIAL SEEMS TO
HAVE SHIFTED JUST SOUTH OF CWA ALONG STRONGEST INSTABILITY AXIS AND
WHERE BACKING WINDS ARE BEST IN NORTH KS. HI-RES ETA HINTING AT TWO
MCS ACROSS THE REGION ONE IN SW NE AND OTHER FORMING IN SC
NEBRASKA. THINKING BEST CHANCES OF PCPN WILL BE SOUTH INTO NE CWA
WITH CORFIDI VECTORS SHOWING MOVEMENT OF MCS IN SW TO THE ENE.

MAIN WAVE EJECTS OUT OF ROCKIES INTO PLAINS ON WED MORN CLOSING LOW
ACROSS NORTHERN CWA. BEST LIFT ACROSS NORTH WITH STRONGEST
INSTABLILITY WELL TO SEAST OF CWA. WILL KEEP MENTION OF ISO T IN
EASTERN CWA. CLOUD COVER PCPN WILL KEEP TEMPS IN LOW 50S NW TO LOW
60 SOUTH. PCPN SHOULD TAPER OFF AS WAVE MOVES EAST THROUGH WED NITE
WITH WEAK RIDGE MOVING IN FOR THUR-FRI AHEAD OF NEXT WAVE DIGGING
INTO SO CAL.

BEGINNING OF EXT...THE WEEKEND...LOOKS TO BECOME MORE ACTIVE AS SW
FLOW ALOFT RETURNS TO REGION WITH UPPER RIDGE MOVING EAST AND NEXT
H5 TROF MOVING INTO WESTERN CONUS. CAN/GFS FAIRLY SIMILAR THRU MON
WITH UPPER LOW MOVING OUT OF DESERT SW INTO NE CO/SW NE BY 00Z MON.
THETA-E RIDGE RETURNS TO HIGH PLAINS SAT AFT WITH SFC LOW DEEPING IN
NE CO WITH ARRIVAL OF UPPER LOW. WILL INTRODUCE POPS SAT AFTERNOON
IN FAR W CWA. WILL NOT CHANCE PCPN CHANCES MUCH BUT WITH CURRENT
TRACK OF H5/H7 LOWS ACROSS KS AND SFC LOW ACROSS KS/OK BEST CHANCES
WILL BE ACROSS SOUTHERN CWA. TREND OF GFS IS SOUTH AND PULLING IN
COOLER AIR BEHIND SFC LOW...SO LIKE SURROUNDING OFFICES WILL DROP
TEMPS DOWN SUN-MON. UPPER LOW WILL BE PULLING OUT OF PLAINS LATE
MONDAY WITH DRY FCST TUE AND TEMPS REBOUNDING.

.LBF...NONE.

DP
Hazardous weather outlook, Apr 29, 9:30 AM MST, 9 hours 10 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-292045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1130 AM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON INTO TONIGHT
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.  ALTHOUGH SEVERE WEATHER
WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA THE BEST THREAT WILL
EXIST SOUTH A LINE EXTENDING FROM CRESCENT LAKE IN SHERIDAN COUNTY
TO BROKEN BOW IN CUSTER COUNTY.

A WARM FRONT NEAR THE KANSAS AND NEBRASKA BORDER WILL MOVE LITTLE
INTO TONIGHT.  NORTH OF THIS FRONT SOUTHEAST WINDS WILL BRING DEEP
MOISTURE INTO THE REGION THROUGH TONIGHT AND ALLOW THE ATMOSPHERE TO
BECOME UNSTABLE.  THIS ALONG WITH A DISTURBANCE ALOFT MOVING OUT OF
THE ROCKY MOUNTAINS WILL BRING THUNDERSTORMS TO THE AREA BY LATE
AFTERNOON.  THUNDERSTORMS ARE EXPECTED TO FORM INITIALLY ACROSS THE
PANHANDLE AS WELL AS SOUTHERN NEBRASKA BY LATE AFTERNOON BEFORE
SPREADING OVER THE REMAINDER OF THE AREA DURING THE
EVENING/OVERNIGHT TIME PERIOD.  STRONG WINDS ALOFT IN COMBINATION
WITH MODERATE INSTABILITY MAY BRING A FEW ISOLATED TORNADOES
GENERALLY SOUTH OF THE AFORE MENTIONED LINE. HOWEVER... THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS ESPECIALLY AFTER SUNSET
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DEEP SURFACE LOW IS EXPECTED TO BE OVER NORTHWEST KANSAS WEDNESDAY
MORNING...THEN LIFT NORTHEAST INTO SOUTHWEST NEBRASKA BY MID
AFTERNOON. THE WARM FRONT WILL EXTEND EASTWARD FROM THE LOW INTO
EASTERN NEBRASKA. STRONG SOUTHERLY LOW-LEVEL WINDS WILL MAINTAIN A
MOIST AIRMASS OVER THE OUTLOOK AREA. DAYTIME HEATING WILL AGAIN
RESULT IN AN UNSTABLE ATMOSPHERE...AND LIKELY LEAD TO SCATTERED
THUNDERSTORMS REDEVELOPING NEAR THE SURFACE LOW AND WARM FRONT. THE
AREA MOST FAVORABLE FOR SUPERCELLS CAPABLE OF VERY LARGE
HAIL...DAMAGING WINDS...AND TORNADOES WILL BE SOUTHEAST OF A LINE
FROM VALENTINE...IN NORTHEAST CHERRY COUNTY...TO IMPERIAL...IN
CENTRAL CHASE COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...AND AGAIN ON WEDNESDAY.
SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND
STATEMENTS CONCERNING THE SEVERE WEATHER POTENTIAL AND BE PREPARED
FOR DEPLOYMENT.

AWJ

The radar

The North Platte radar (KLNX), 74 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Grant

When
April 29, 6:40 PM MST
Where
Grant County, 6 mi SSE of Whitman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.967, -101.467

Hail accumulated to a depth of 5 inches.

Hail, Custer

When
April 29, 10:20 PM CST
Where
Custer County, 8 mi ENE of Ansley
Measured
1.75 in hail
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.333, -99.233

Hail, Custer

When
April 30, 2:30 AM CST
Where
Custer County, 2 mi NE of Westerville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.417, -99.350

Hail completely covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347455, 5347456, 5347457.